Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 25, NWS Midland/Odessa, TX

December 13, 202217 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Dec 13, 2022, 2:15 AM CST for 17 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Dec 13, 2022, 12:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2022, 2:15 AM CST (08:15 UTC)
In effect from
Dec 13, 2022, 12:00 PM CST
Expired
Dec 13, 2022, 5:00 PM CST
In force
5 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Presidio County, TX, Reeves County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS74 KMAF 130815
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
215 AM CST Tue Dec 13 2022

TXZ273-132100-
/O.CAN.KMAF.WI.Y.0024.000000T0000Z-221214T1000Z/
/O.NEW.KMAF.WI.Y.0025.221213T1800Z-221213T2300Z/
Eastern Culberson County-
215 AM CST Tue Dec 13 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Culberson County.

* WHEN...From noon today to 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$

NMZ027-TXZ270-271-132100-
/O.CON.KMAF.HW.W.0049.000000T0000Z-221214T1000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
215 AM CST Tue Dec 13 2022 /115 AM MST Tue Dec 13 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM CST /3 AM MST/
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 4 AM CST /3 AM MST/ Wednesday.

* IMPACTS...Be especially careful if hiking. Severe turbulence 
  near the mountains will be hazardous for low flying light 
  aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-050>052-059>063-067>069-274-277-278-
132100-
/O.NEW.KMAF.WI.Y.0025.221213T1800Z-221213T2300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Martin-Howard-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reeves County Plains-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Stanton,
Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, Pecos, Fort Davis, and Alpine
215 AM CST Tue Dec 13 2022 /115 AM MST Tue Dec 13 2022/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
5 PM CST /4 PM MST/ THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From noon CST /11 AM MST/ today to 5 PM CST /4 PM MST/ 
  this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Local blowing dust may reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
091 
WWUS74 KMAF 131944
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
144 PM CST Tue Dec 13 2022

NMZ027-TXZ270-271-150000-
/O.EXT.KMAF.HW.W.0049.000000T0000Z-221215T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
144 PM CST Tue Dec 13 2022 /1244 PM MST Tue Dec 13 2022/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 6 PM CST /5 PM MST/ Wednesday.

* IMPACTS...Be especially careful if hiking.  Travel will be
  difficult, especially for high profile vehicles.  Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-150000-
/O.NEW.KMAF.HW.A.0042.221214T1200Z-221215T0000Z/
/O.CON.KMAF.WI.Y.0025.000000T0000Z-221213T2300Z/
Davis Mountains-
Including the city of Fort Davis
144 PM CST Tue Dec 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON ABOVE 6000 FEET...

* WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts
  up to 45 mph.  For the High Wind Watch, west winds 35 to 45 mph
  with gusts up to 60 mph possible.

* WHERE...Davis Mountains.

* WHEN...For the Wind Advisory, until 5 PM CST this afternoon.  
  For the High Wind Watch, from Wednesday morning through 
  Wednesday afternoon.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation.  Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NMZ028-029-033-034-TXZ045-050>052-059>063-067>069-273-274-278-
132300-
/O.CON.KMAF.WI.Y.0025.000000T0000Z-221213T2300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Martin-Howard-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Eastern Culberson County-
Reeves County Plains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Stanton,
Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, Pecos, and Alpine
144 PM CST Tue Dec 13 2022 /1244 PM MST Tue Dec 13 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS
AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 5 PM CST /4 PM MST/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 12, 10:40 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 12, 10:40 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1040 PM CST Mon Dec 12 2022

...New AVIATION...

See 06z aviation discussion below.

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 149 PM CST Mon Dec 12 2022

After days of stratus and fog over the lowlands, the boundary layer
is finally scouring out as surface flow veers to south and southwest
and increases.  This is in response to leeside troughing over the
Front Range, which in turn is in response to a massive upper trough
digging ESE into the central Rockies.  This has resulted in
southwest flow aloft over West Texas and Southeast New Mexico. While
KGDP remains out of service, WV imagery shows mtn waves developing
out west, which agrees w/the latest NAM12 cross sections.   Latest
model data and the slow progression of the trough suggest high winds
likely through Tuesday night at least, including advisory conditions
eastern Culberson County.  This downslope activity and abundant
insolation this afternoon have already yielded the warmest day
through at least next Monday, and it's all downhill from here.

Over the higher terrain out west, surface winds will veer over the
next few hours to westerly, sharpening up a dryline in the east.
Thunderstorms are expected to initiate over the Western Low Rolling
Plains mid-evening, and develop into the northeast Permian Basin
before moving east after 06Z.  While parameters look more favorable
for severe wx to the north-northeast, damaging winds and even an
isolated tornado can't be written off down here before the
convection exits the area.  Unfortunately, a Pac front will bring in
colder, drier air overnight, resulting in overnight lows
considerably colder than last night's, even if still above normal.

Tuesday will be blustery and cold, with afternoon highs only warming
to around normal.  BLDU is expected, as well.  Tuesday night, winds
will relax a bit, and mostly clear skies will promote efficient
radiational cooling.  Overnight lows will remain above normal most
locations, but a hard freeze is anticipated from the Davis to the
Guadalupe Mountains, as well as northern Eddy and Lea Counties.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 149 PM CST Mon Dec 12 2022

Breezy conditions on Wednesday begin the extended with the
Guadalupe, Delaware, and Davis mountains seeing sustained winds into
the 20s to 30s. For now, no wind products to be issued, but this may
be revisited as this time frame moves into the short term window.
Winds decrease heading into Wednesday night and stay lighter through
the week. Cooler and drier will be the story for the region into
this weekend. Each morning, lows across the area will be near or
below average in the upper 20s in SE NM and higher elevations with
low 30s for the rest of the forecast area. Average high at Midland
Intl is around 60F for mid-December, but highs for the middle and
end of the week will sit in the low to mid 50s for most. The weekend
stays cold as a backdoor front reinforces the chill.

&&

.AVIATION...
(06Z TAFS)
Issued at 1013 PM CST Mon Dec 12 2022

Low ceilings will quickly clear out of the area as the winds
switch to the west. Winds will briefly gust as the direction
switches to the west then winds will be elevated through the night
out of the west. Winds will strengthen and become gusty with gusts
up to 30 kts tomorrow afternoon. VFR conditions are generally
expected after the low clouds clear out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               44  59  35  55 /  30   0   0   0
Carlsbad                 37  54  31  55 /   0   0   0   0
Dryden                   46  66  38  61 /   0   0   0   0
Fort Stockton            41  58  36  56 /   0   0   0   0
Guadalupe Pass           31  45  26  44 /  10   0   0   0
Hobbs                    35  53  29  51 /   0   0   0   0
Marfa                    30  52  24  50 /   0   0   0   0
Midland Intl Airport     43  58  34  55 /  10   0   0   0
Odessa                   42  57  33  55 /  10   0   0   0
Wink                     41  57  31  56 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CST /3 AM MST/ Wednesday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 4 AM CST Wednesday for Eastern Culberson
     County.

NM...High Wind Warning until 3 AM MST Wednesday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...80
Hazardous weather outlook, Dec 12, 2:50 PM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
250 PM CST Mon Dec 12 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-132100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
250 PM CST Mon Dec 12 2022 /150 PM MST Mon Dec 12 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.

A Wind Advisory is in effect for eastern Culberson County.

There is a marginal risk of severe storms tonight, mainly over the
Western Low Rolling Plains.  Any severe storms that do develop will
be accompanied by damaging winds and possibly an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Warning is in effect through Tuesday night for the
Guadalupe and Delaware Mountains.

A Wind Advisory is in effect through Tuesday night for eastern
Culberson County.

High winds are possible Wednesday in the Guadalupe, Delaware, and
Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 1:44 PM CSTHigh Wind WatchMAFBrewster, Jeff Davis, Presidio12 hr

Nearby

Wind Advisories in Texas, 2022Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.